open access

Vol 16, No 1 (2020)
Case report
Published online: 2020-02-28
Get Citation

Symptoms of nervous system damage in a patient undergoing anti-PD1 immunotherapy

Monika Misztal, Magdalena Krakowska, Monika Ryś-Bednarska, Mariusz Śliwa, Piotr Potemski
DOI: 10.5603/OCP.2020.0006
·
Oncol Clin Pract 2020;16(1):34-35.

open access

Vol 16, No 1 (2020)
CASE REPORT
Published online: 2020-02-28

Abstract

Symptoms of nervous system damage during immunotherapy with anti-PD1 antibodies occur in approximately 6% of patients. The most commonly reported neurological adverse reactions are Guillain-Barre syndrome, polyneuropathy, demyelinating diseases, myasthenia gravis, and encephalitis. In the presented patient with disseminated skin melanoma, after four administrations of nivolumab, paraesthesia hindering walking and weakness of the lower limbs appeared. Based on Doppler ultrasound, venous thrombosis was excluded. Computed tomography of the head did not show metastases or signs of intracranial ischaemia or bleeding. The patient was consulted neurologically several times. Steroid therapy, gabapentin, duloxetine, and painkillers were used. Despite the temporary improvement due to implemented treatment, the patient died. No definitive diagnosis could be made, but the symptoms suggest Guillain-Barre syndrome.

Abstract

Symptoms of nervous system damage during immunotherapy with anti-PD1 antibodies occur in approximately 6% of patients. The most commonly reported neurological adverse reactions are Guillain-Barre syndrome, polyneuropathy, demyelinating diseases, myasthenia gravis, and encephalitis. In the presented patient with disseminated skin melanoma, after four administrations of nivolumab, paraesthesia hindering walking and weakness of the lower limbs appeared. Based on Doppler ultrasound, venous thrombosis was excluded. Computed tomography of the head did not show metastases or signs of intracranial ischaemia or bleeding. The patient was consulted neurologically several times. Steroid therapy, gabapentin, duloxetine, and painkillers were used. Despite the temporary improvement due to implemented treatment, the patient died. No definitive diagnosis could be made, but the symptoms suggest Guillain-Barre syndrome.

Get Citation

Keywords

melanoma, nervous system damage, anti-PD1, nivolumab, side effects

About this article
Title

Symptoms of nervous system damage in a patient undergoing anti-PD1 immunotherapy

Journal

Oncology in Clinical Practice

Issue

Vol 16, No 1 (2020)

Article type

Case report

Pages

34-35

Published online

2020-02-28

DOI

10.5603/OCP.2020.0006

Bibliographic record

Oncol Clin Pract 2020;16(1):34-35.

Keywords

melanoma
nervous system damage
anti-PD1
nivolumab
side effects

Authors

Monika Misztal
Magdalena Krakowska
Monika Ryś-Bednarska
Mariusz Śliwa
Piotr Potemski

References (3)
  1. Barquín-García A, Molina-Cerrillo J, Garrido P, et al. New oncologic emergencies: What is there to know about inmunotherapy and its potential side effects? Eur J Intern Med. 2019; 66: 1–8.
  2. Haanen J, carbonnel F, robert C, et al. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines. Ann Oncol. 2017; 28(suppl 4): iv119–iv142.
  3. Szczeklik A. Interna Szczeklika 2012 Podręcznik chorób wewnętrznych. Kraków. 2012.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl